Illinois, 2024Damaging Winds in Illinois, August 15, 2024
August 15, 2024 · NWS PAH · 5 events in 5 counties and zones
Isolated late afternoon storms morphed into a fairly small mesoscale convective system that surged southeastward through Southwestern Illinois. MLCAPE was 3000 J/kg, decreasing to 2000 J/kg for the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated late afternoon storms morphed into a fairly small mesoscale convective system that surged southeastward through Southwestern Illinois. MLCAPE was 3000 J/kg, decreasing to 2000 J/kg for the evening. Effective bulk shear was 30 kts. A localized swath of significant wind damage occurred in portions of Southwestern Illinois with the most concentrated area of wind damage near Karnak. Other areas receiving wind damage were Gorham, Dongola, Cypress, and Joppa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 12:27 PM CST, 3 hours 43 minutes earlier. Its key messages:
- The best potential for strong to severe storms is 4-9 PM. Storm chances will linger into the night and may continue the strong-severe storm threat, should it materialize.
- Heat index values between 100-105 degrees are possible again Friday across portions of southeast Missouri, far southern Illinois, and far western Kentucky.
- Storm chances linger thru week's end, but cooler and drier, less humid air is forecast to be incoming next week.
Area forecast discussion, Aug 15, 12:27 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
127 PM CDT Thu Aug 15 2024
.KEY MESSAGES...
- The best potential for strong to severe storms is 4-9 PM.
Storm chances will linger into the night and may continue the
strong-severe storm threat, should it materialize.
- Heat index values between 100-105 degrees are possible again
Friday across portions of southeast Missouri, far southern
Illinois, and far western Kentucky.
- Storm chances linger thru week's end, but cooler and drier,
less humid air is forecast to be incoming next week.
&&
.DISCUSSION...
Issued at 122 PM CDT Thu Aug 15 2024
The 12Z modeling suggests the 21z-03z time frame as still the
opportune time of development owing to peak instability, but the
CAM's at least do suggest perhaps a slightly slower onset time
of development, maybe a little further north and west with it
too. This might push it back to 22-24z... something to watch
closely. A couple of the CAM's suggest it will come later, and
thus perhaps, carry less of a severe risk. Pops do spike
overnight as the wave makes its way across central IL. All the
severe weather parameters are basically unchanged and so
damaging winds will continue to be the primary severe weather
potential hazard, should one occur, with heavy rain/localized
flooding also a highlight hazard.
Pops will linger thru the end of the week as the primary long
wave trof driving all of the storm activity makes its way across
the Great Lakes and Ohio Valley. This may contain a marginal
risk of a strong-svr storm during peak heating Friday but the
best threat for that is today-tonight.
Heat/humidity may threaten Advisory levels near 105 again tmrw
but continued clouds/pcpn chances preclude us from a more
widespread headline issuance. Similarly the FFG is so high that
we'll take a short fuse vs Watch headline approach to heavy
rain/flooding potential as well.
Eventually some slightly cooler/drier air works in for next
week, and we see some 50s dew points return to the forecast by
the back end of the week...that'll be an incredible 2nd bout of
50s dew points in August.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 122 PM CDT Thu Aug 15 2024
Restricted bases and vsbys are possible with thunderstorm
chances heightening late this afternoon into tonight. Periods of
Visual Flight Rules will temporarily restrict to at least
Marginal Visual Flight Rules if/where storms occur. Tmrw looks
like a near repeat of today.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 15, 10:55 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1155 AM CDT Thu Aug 15 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1155 AM CDT Thu Aug 15 2024 /1255 PM EDT Thu Aug 15 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Strong to potentially severe storms this afternoon into tonight
will have damaging winds as the primary severe hazard should one
occur, while heavy rainfall may cause some localized flooding.
Heat indices of 100 to 105 degrees will be possible mainly across
southeast Missouri but also adjacent locales in far western
Kentucky and southwest Illinois.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorm chances are forecast Friday into Saturday.
An isolated stronger storm cannot be ruled out.
Heat index values from 100 to 105 degrees will be possible again
Friday afternoon across southeast Missouri and adjacent parts of
southern Illinois and western Kentucky.
.SPOTTER INFORMATION STATEMENT...
Spotters should stay abreast of the latest forecasts and updates
in case their activation is requested.
In the hours before
Special weather statement, Aug 15, 2:51 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
351 PM CDT Thu Aug 15 2024
MOZ076-152115-
Perry MO-
351 PM CDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PERRY COUNTY
THROUGH 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm just
southeast of St. Mary, or south of Chester, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chester, St. Mary, and Lithium.
This includes Interstate 55 between Mile Markers 135 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3788 8980 3786 8980 3785 8979 3785 8974
3782 8971 3780 8967 3777 8966 3775 8967
3777 8995 3787 8995 3787 8990 3791 8984
TIME...MOT...LOC 2050Z 260DEG 13KT 3782 8985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJPThunderstorm Wind, Jackson
- When
- August 15, 4:10 PM CST
- Where
- Jackson County, 0.35 mi WSW of Gorham
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.718, -89.486
Thunderstorm winds snapped a tree near the park on the east side of Gorham. Power poles were downed as well.
Thunderstorm Wind, Union
- When
- August 15, 6:52 PM CST
- Where
- Union County, 0.63 mi SSE of Dongola
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.362, -89.165
Downdraft winds blew down trees around Dongola with other trees reported downed throughout the county.
Thunderstorm Wind, Johnson
- When
- August 15, 7:00 PM CST to 7:09 PM CST
- Where
- Johnson County, 1.05 mi SSE of Cypress to 0.79 mi WNW of Cypress
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.356, -89.011
A powerful thunderstorm moving southeastward through SW Johnson County blew down a tree onto IL-37 and knocked down several trees and powerlines in Cypress.
Thunderstorm Wind, Massac
- When
- August 15, 7:39 PM CST to 7:43 PM CST
- Where
- Massac County, 1.35 mi ESE of Hillerman to 0.64 mi NE of Joppa
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.224, -88.876
Multiple trees were downed in the Joppa area including a tree on Portland Rd northwest of town as a thunderstorm moved southeastward through the area.
Thunderstorm Wind, Pulaski
- When
- August 15, 8:13 PM CST to 8:18 PM CST
- Where
- Pulaski County, 0.84 mi N of Karnak to 2.02 mi E of Karnak
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 37.292, -88.970
A particularly potent thunderstorm rolled through Pulaski County from the northwest. Several damage reports came in from the Karnak area including Post Creek Rd and Douglas Rd involving numerous trees damaged. A barn caved in on Hillcrest Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 15, 2024$88,000 · 3.25 in hail · 16 events
- Hail and Damaging Winds in Oklahoma, August 15, 2024$65,000 · 2.25 in hail · 15 events
- Excessive Heat and Heat in Mississippi, August 15 to 16, 202443 events
- Excessive Heat and Heat in Tennessee, August 15 to 16, 202442 events
- Wildfire in Oklahoma, August 15 to 20, 2024$61,000 · 1 event
- Flash Flooding and Hail in Massachusetts, August 15, 2024$16,000 · 1.25 in hail · 25 events
- Tornado and Hail in Illinois, August 15, 2024EF1 · 8 events
- Hail and Damaging Winds in Oklahoma, August 15, 2024$22,000 · 1.25 in hail · 11 events
- Damaging Winds and Lightning Strikes in Idaho, August 15, 2024$15,000 · 58 kt wind · 14 events
- Excessive Heat and Heat in Arkansas, August 15 to 16, 202420 events
- Hail and Damaging Winds in New York, August 15, 20241.75 in hail · 20 events
- Hail and Damaging Winds in New Hampshire, August 15, 2024$10,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209006, 1209008, 1209009, 1209042, 1209031.